Alert archive / Missouri / Tornado Warnings in 2006
Tornado Warning 67, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Aug 27, 2006, 5:28 PM CDT for Jackson County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2006, 5:28 PM CDT (22:28 UTC)
- Expired
- Aug 27, 2006, 6:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:30 PM CDT | TORNADO | 5 Sw Sibley, MO | PUBLIC REPORT RELAYED BY LAW ENFORCEMENT OF A TORNADO ON THE GROUND NEAR THE COMMUNITY OF ATHERTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KEAX 272230 TOREAX MOC095-272300- /O.NEW.KEAX.TO.W.0067.060827T2228Z-060827T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 528 PM CDT SUN AUG 27 2006 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 600 PM CDT * AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 5 MILES SOUTHWEST OF BUCKNER...AND MOVING EAST AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING A BRIEF TORNADO NEAR INDEPENDENCE CENTER. * THIS TORNADIC STORM WILL BE NEAR... 3 MILES SOUTH OF BUCKNER BY 535 PM CDT. LEVASY BY 545 PM CDT. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3914 9430 3906 9431 3906 9411 3914 9411 $$ BOOKBINDER
2 follow-up statements
000 WWUS53 KEAX 272235 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 533 PM CDT SUN AUG 27 2006 MOC095-272300- /O.CON.KEAX.TO.W.0067.000000T0000Z-060827T2300Z/ JACKSON MO- 533 PM CDT SUN AUG 27 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN JACKSON COUNTY UNTIL 600 PM CDT... AT 530 PM CDT...LOCAL LAW ENFORCEMENT RELAYED A PUBLIC REPORT OF A TORNADO NEAR THE COMMUNITY OF ATHERTON. THIS WOULD PLACE THE TORNADO ABOUT 5 MILES NORTHEAST OF INDEPENDENCE. THIS TORNADIC STORM WILL TRACK JUST SOUTH OF BUCKNER...AND DOPPLER RADAR CONTINUES TO INDICATE VERY STRONG ROTATION AND THE LIKELIHOOD OF A TORNADO. THIS STORM IS MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... BUCKNER BY 540 PM CDT. LEVASY BY 555 PM CDT. HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3914 9430 3906 9431 3906 9411 3914 9411 $$ BOOKBINDER
000 WWUS53 KEAX 272253 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 552 PM CDT SUN AUG 27 2006 MOC095-272302- /O.EXP.KEAX.TO.W.0067.000000T0000Z-060827T2300Z/ JACKSON MO- 552 PM CDT SUN AUG 27 2006 ...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY WILL EXPIRE AT 600 PM CDT... AT 550 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING WAS APPROACHING THE LAFAYETTE COUNTY LINE. THIS STORM WILL EXIT JACKSON COUNTY AROUND 600 PM...AND THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE AT THAT TIME. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL. LAT...LON 3914 9430 3906 9431 3906 9411 3914 9411 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Aug 27, 2:47 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 27, 2:47 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 247 PM CDT SUN AUG 27 2006 .DISCUSSION... LATEST SURFACE ANALYSIS SHOWS QUASI-STATIONARY FRONT REMAINS STALLED ACROSS FAR NRN MO...THEN DRAPED SWD ALONG THE KANSAS PORTION OF THE I-35 CORRIDOR. WIDESPREAD OVERCAST HAS GIVEN WAY TO A FEW BREAKS IN THE QUASI-WARM SECTOR...ALLOWING TEMPERATURES TO APPROACH 80 DEGREES. AMAZINGLY ENOUGH...GIVEN AVAILABLE 12Z KTOP SOUNDING...THIS IS THE CONVECTIVE TEMPERATURE AND DEEP CONVECTION IS ALREADY BLOSSOMING ALONG AND AHEAD OF THIS BOUNDARY. INSTABILITY REMAINS WEAK...OWING TO A VERY NEUTRAL/SATURATED SOUNDING...MORE TYPICAL OF THE DEEP TROPICS. HOWEVER...VERY NARROW CAPE PROFILE AND PRECIPITABLE WATERS STILL IN THE 1.75 TO 2.00 RANGE SUPPORT AN ONGOING THREAT OF HEAVY RAINFALL AS RICH LOW LEVEL MOISTURE IS OVERTOPPED BY A PERSISTENT MOIST SWRLY MID-HIGH LEVEL PLUME. HAVE WORKED UP A DETAILED PNS/RAINFALL MAP OF THE LAST 3 DAYS WHICH I HOPE TO HAVE POSTED TO THE WEB LATER THIS AFTERNOON. ANYWHERE FROM 2.50 TO LOCALLY 7 INCHES OF RAIN HAS FALLEN ACROSS CENTRAL/WEST CENTRAL MISSOURI INTO EASTERN KANSAS. WITH POTENTIAL FOR ACTIVITY TO TRAIN TO THE NORTHEAST ALONG THE SLOW MOVING BOUNDARY THIS EVENING...WILL BE ISSUING A FLASH FLOOD WATCH FOR AREAS ALONG AND SOUTH OF A LINE FROM ST. JOSEPH TO KIRKSVILLE. AGAIN...EVEN IN THE ABSENCE OF THE VIVID LIGHTNING SHOWS THE PAST FEW NIGHTS...RAINFALL RATES OF 2-3 INCHES PER HOUR WILL ACCOMPANY MANY CELLS. ACTIVITY SHOULD GENERALLY TAPER FROM WEST TO EAST AFTER MIDNIGHT AS ELONGATED SHORTWAVE PRESENTLY MOVING INTO CENTRAL KS CONTINUES EAST...SCOURING THE DEEP TROPICAL MOISTURE. THE RESULT MAY BE SOME VERY LOW STRATUS AND POTENTIALLY DENSE FOG OVER WRN MO/ERN KS LATER TONIGHT...BUT ENOUGH SHORT TERM CONCERNS AT THE MOMENT. RAIN CHANCES DONT END THERE HOWEVER AS AN UNUSUALLY DEEP UPPER LEVEL CYCLONE FINALLY WORKS ITS WAY OUT OF THE ROCKIES AND INTO THE PLAINS MONDAY AND TUESDAY. MAINTAINED SWRLY UPPER FLOW...COMBINED WITH APPROACHING UPPER LEVEL COLD POOL...WILL SUPPORT CONTINUED CONVECTIVE CHANCES (MAINLY DIURNAL) THROUGH TUESDAY. TEMPERATURES WILL BE SEASONABLY COOL (ALBEIT MUGGY) FOR THE NEXT 24-36 HOURS. AFTER THE PASSAGE OF THE UPPER LEVEL TROUGH TUESDAY...EXPECT EVEN COOLER AND DRIER AIR TO FILTER IN FOR TUESDAY NIGHT WITH THE PROSPECTS FOR OVERNIGHT LOWS IN THE 50S LOOKING QUITE PROMISING. BOOKBINDER THE UPPER LOW THAT HAS BEEN RESPONSIBLE FOR THE GENERATION OF PRECIPITATION THIS WEEKEND...WILL PULL AWAY FROM THE FORECAST AREA BY MID WEEK. AN END TO PRECIPITATION IS EXPECTED BY WEDNESDAY AS THIS FEATURE MOVES EAST. TEMPERATURES SHOULD REMAIN RATHER MILD...RIGHT AROUND THE SEASONAL NORMALS...FROM MID TO LATE IN THE WORK WEEK...AS AN EASTERLY FETCH TO THE LOW LEVEL WINDS WILL DELAY ANY SUBSTANTIAL WARMUP. THE GREATEST UNCERTAINTY IN THE EXTENDED PORTION OF THE FORECAST COMES WITH THE UPPER TROUGH PROGRESSION ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA LATE IN THE WEEK. THE MEDIUM RANGE MODELS ARE RATHER INCONSISTENT WITH HOW SOON TO GENERATE A CLOSED LOW...AND IN TURN HOW FAST TO TAKE THIS SYSTEM EAST. THE 06Z GFS CUTOFF THE LOW OVER EASTERN IDAHO AND WYOMING BY FRIDAY...KEEPING THE UPPER TROUGH AND ATTENDANT SURFACE FRONT WEST OF THE FORECAST AREA THROUGH THE WEEKEND. THE 12Z GFS DEPICTS THE CUTOFF LOW OVER MANITOBA MIDDAY ON FRIDAY...AND BRINGS THE SURFACE FRONT ACROSS THE AREA ON SATURDAY. KEPT WHAT WERE ALREADY SLIGHT PRECIPITATION CHANCES IN THE FORECAST ON SATURDAY WHICH WERE CLOSER TO THE 12Z GFS SOLUTION...BUT CONFIDENCE REMAINS LOW WITH THIS TIMING. STOFLET && .PREV DISCUSSION... /ISSUED 321 AM CDT SUN AUG 27 2006/ AFTERNOON CONVECTION IN CENTRAL OKLAHOMA DEVELOPED IN THE MOISTURE PLUME YESTERDAY AFTERNOON AND MOVED INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY IN THE EVENING BEFORE SPREADING INTO OUR FORECAST AREA AROUND MIDNIGHT. STORM ACTIVITY IS OCCURRING WITH THE HELP OF WARM AIR ADVECTION BETWEEN THE 800MB AND 700MB LEVEL WITHIN THE MOISTURE PLUME. ALREADY THIS MORNING SOME FLOODING HAS BEEN NOTED IN THE KANSAS CITY AREA. THE POTENTIAL FOR HEAVY RAIN AND THE NEED FOR SOME KIND OF FLOOD WATCH WILL BE THE PRIMARY FOCUS OF THE FORECAST. BOTH MODELS WANT TO PAINT MUCH OF THE FORECAST AREA WITH RAIN AND THUNDERSTORMS ALL DAY LONG...AND THROUGH THE EARLY MONDAY MORNING HOURS. THE GFS IS A LITTLE DRIER THAN THE NAM-WRF OVER THE NEXT 24 HOURS AS IT SPINS UP A 850MB LOW ACROSS SOUTHEAST KANSAS...WHICH SEEMS TO LIMIT THE NORTHWARD SPREAD OF RAIN BY KEEPING THE SURFACE AND UPPER LEVEL FRONT ALONG OR JUST SOUTH OF OUR SOUTHEASTERN EDGE. NAM-WRF IS MORE AGRESSIVE IN LIFTING THE FRONT AT THE SURFACE AND ALOFT FARTHER NORTH. THE DIFFERENCES IN THE MODELS CAN BE TRACKED BACK TO THE EXTENT TO WHICH EACH MODEL DIGS THE GREAT BASIN TROUGH AS IT MOVES INTO THE CENTRAL PLAINS. NAM-WRF KEEPS MORE ENERGY TIDED UP IN THE LOW WHILE THE GFS OPENS THE WAVE UP AND SHEARS IT ENERGY OUT INTO THE WESTERLIES. CURIOUSLY ENOUGH...THIS DOES NOT AFFECT THE TIMING OF THE TROUGHS MOVEMENT BETWEEN THE TWO MODELS UNTIL TUESDAY NIGHT WHEN THE GFS FINALLY MOVES THE AXIS TO OUR EAST WHILE THE THE NAM-WRF STILL HAS IT TO OUR WEST. PREFERENCE IN MODELS IN THE NEAR TERM IS FOR THE NAM-WRF. THOUGHTS ARE THAT THE GFS IS LIMITING THE NORTHWARD PROGRESS OF THE FRONT TOO MUCH WITH ITS DEVELOPMENT OF THE 850MB LOW. EVEN WITH THE NAM-WRF AS THE PREFERRED MODEL QUESTIONS EXIST AS TO WHERE THE HEAVY RAIN WILL BE. WILL THE RAINS SLOWLY PUSH NORTH TONIGHT WITH THE FRONT...OR JUMP NORTH QUICKLY? FOR THIS REASON I WILL LET THE DAY SHIFT PIN DOWN MORE ACCURATELY WHERE THE RAIN WILL AND WONT BE...AND THEREFORE DECIDE WHERE TO PLACE ANY NEEDED FLOOD WATCH. OTHERWISE...CHANGES TO THE GOING FORECAST ARE MOSTLY COSMETIC. SMALL ADJUSTMENTS TO TEMPERATURES AND POPS. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH FROM 4 PM SUNDAY THROUGH 7 AM MONDAY FOR AREAS ALONG AND SOUTH OF A SAINT JOSEPH TO KIRKSVILLE LINE. KS...FLASH FLOOD WATCH FROM 4 PM SUNDAY THROUGH 7 AM MONDAY FOR AREAS ALONG AND SOUTH HIGHLAND AND TROY KANSAS. WFO EAX
Hazardous weather outlook, Aug 27, 3:11 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 311 PM CDT SUN AUG 27 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 311 PM CDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STALLED FRONTAL BOUNDARY STRETCHED FROM NORTHWEST MISSOURI THROUGH SOUTHWEST KANSAS WILL BE THE FOCUS FOR WIDESPREAD SHOWER AND A FEW THUNDERSTORMS OVER THE REGION THROUGH TONIGHT. EXCESSIVE RAINFALL...ON THE ORDER OF FOUR TO SEVEN INCHES...HAS FALLEN OVER THE PAST 2 DAYS ACROSS PORTIONS OF CENTRAL MISSOURI AND THE KANSAS CITY METRO. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL LIKELY LEAD TO FLASH FLOODING...ESPECIALLY ALONG URBAN AREAS AND HIGHLY RESPONSIVE RIVERS AND CREEKS. PERSONS IN FLOOD PRONE AREAS SHOULD BE PREPARED TO TAKE ACTION IF WATERS RISE RAPIDLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE. BOOKBINDER
In the hours before
Local storm report, Aug 27, 5:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT SUN AUG 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD NORTH KANSAS CITY 39.14N 94.56W
08/27/2006 CLAY MO UTILITY COMPANY
SEVERAL CARS STALLED ON ROADWAYS/INTERSECTIONS OF NORTH
KANSAS CITY...1.5 INCHES OF RAINFALL IN 40 MINUTES.
&&
DUXLocal storm report, Aug 27, 5:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT SUN AUG 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TORNADO 3 ESE INDEPENDENCE 39.07N 94.30W
08/27/2006 JACKSON MO NWS EMPLOYEE
OBSERVED BY OFF DUTY NWS EMPLOYEE SPOUSE JUST NORTH OF
INDEPENDENCE CENTER
&&
HUDSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:05 AM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Platte | 5 hr |
| Aug 27, 3:24 PM CDT | Flash Flood Watch | EAX | Adair, Bates, Buchanan, Caldwell, Carroll, Cass and 21 more | 12 hr |
| Aug 27, 4:29 PM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Platte | 6 hr |
| Aug 27, 4:35 PM CDT | Tornado Warning | EAX | Jackson | 55 min |
| Aug 27, 5:39 PM CDT | Tornado Warning | EAX | Lafayette | 54 min |
| Aug 27, 6:20 PM CDT | Tornado Warning | EAX | Lafayette | 55 min |
Nearby
Tornado Warnings in Missouri, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.